Unusual clinical course, Challenging differential diagnosis, Management of emergency care, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)
Sivakumar Sudhakaran, Saherish S. Surani, Salim R. Surani
Department of Medicine, Texas A&M University Health Science Center, College Station, USA
Am J Case Rep 2014; 15:450-453
Available online: 2014-10-21
Prolonged ventricular asystole is a rare vagal reaction caused by hydrocodone use. Sinus bradycardia is a characteristic presentation of the vasovagal response; examples of other presentations include arrest or atrioventricular block. Physicians need to be aware of ventricular asystole due to vagally-mediated atrioventricular block caused by hydrocodone or other opiates.
Case Report: We present a case of prolonged ventricular asystole in a young patient due to a vasovagal reaction caused by the hydrocodone found in the hydrocodone/acetaminophen combination.
Conclusions: Ventricular asystole can be a rare complication of hydrocodone found in hydrocodone/acetaminophen. Physicians need to be aware of this adverse effect, rather then resorting to expensive diagnostic interventions.
Keywords: Analgesics, Opioid - therapeutic use, Electrocardiography, Heart Arrest - diagnosis, Heart Ventricles - physiopathology, Hydrocodone - therapeutic use, Syncope, Vasovagal - physiopathology